Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 1, 2021Boulder County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 1, 2021, 3:36 PM MDT for Boulder County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 3:36 PM MDT (21:36 UTC)
Expired
Jul 1, 2021, 4:00 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO

County Boulder County, CO

The radar

The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS85 KBOU 012136
SPSBOU

Special Weather Statement
National Weather Service Denver CO
336 PM MDT Thu Jul 1 2021
 
COZ039-012200-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
336 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOULDER COUNTY UNTIL
400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near
Niwot, or 29 miles south of Fort Collins, moving east at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Boulder, Longmont and Niwot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4021 10506 4012 10505 4001 10518 4013 10531
      4026 10514
TIME...MOT...LOC 2135Z 276DEG 6KT 4013 10519 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:01 PM MDT, 35 minutes earlier.

Area forecast discussion, Jul 1, 3:01 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
301 PM MDT Thu Jul 1 2021

.SHORT TERM...(This evening through Friday)
Issued at 245 PM MDT Thu Jul 1 2021

Heavy rain and flash flooding will continue to be a concern
across the area this evening, with a focus along the I-25 corridor
from the Wyoming border towards Castle Rock. The recent slow
moving/backbuilding storm over Greeley was able to produce upwards
of 3-4.5 inches of rain within about 2 hours, which has produced
flash flooding across the city.

Not much was changed to the grid forecast for the rest of the
afternoon. Outflow from previous storms to the east of the metro
has worked all the way into the lower portions of the Foothills,
with convective activity gradually shifting eastward along with
it. An 18z sounding from Colorado State University near FNL had
MLCAPEs near 1750 J/kg... along with PWATs near 1.20 inches... and
very weak low/mid-level flow. While instability will diminish
with time, heavy rainfall will be likely until convection
diminishes just before midnight.

Tonight will see just a few scattered showers around after
midnight with continued moisture sitting around the area. There
could be some patchy fog in a few spots, especially where the
better rains fall this evening.

Conditions are largely similar tomorrow, but rainfall should be
more focused on the higher terrain. It looks like tomorrow will be
a bit warmer and drier, with a little less instability. The main
difference will be less of an upslope component to the low-level
wind, with slightly improved flow aloft. The end result should be
scattered storms with heavy rain, but with less coverage and less
intense rainfall rates. Most of our concerns will be focused on
the burn areas.

.LONG TERM...(Friday night through Thursday)
Issued at 245 PM MDT Thu Jul 1 2021

The upper level ridge pushed northwest out of the desert southwest
and into the four corners region through Friday evening with
subsidence persisting through the holiday weekend. This will help to
bring daytime temperatures closer to seasonal normals and slightly
above with highs in the upper 80s to lower 90s by Sunday. Models
show moisture moving in under the ridge with PWat values increasing
to close to an inch across the eastern portions of the state. Lapse
rates will improve by the afternoon hours with ML CAPEs from 600 to
850 that will provide the ingredients for some afternoon convection
both Saturday and Sunday. Flow aloft will be slightly faster than
previous days which will aid in keeping the storms moving but there
is still some concern for flooding under the stronger storms through
the weekend.

By Monday the upper ridge extends across most of the southwest
region with continued monsoon influence providing for elevated PWat
values. High temperatures will be above seasonal normals on Monday.
Models show a weak shortwave embedded in the flow aloft Monday night
into Tuesday with increased coverage of storms for Monday late
afternoon and evening. This will push out on Tuesday leaving
slightly cooler temperatures with highs dropping back into the 80s
on Tuesday. There is some slight model differences within the EC and
GFS suites that has surface flow a tad more east to northeast on the
EC creating some enhanced lift and more widespread storm coverage
Tuesday afternoon and into the evening. Wednesday will see increased
influence from the upper ridge with dry conditions expected and
temperatures reaching back into the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 223 PM MDT Thu Jul 1 2021

Scattered thunderstorms will impact the terminals through this
evening with gusty outflow boundaries and heavy rain. Outflow
boundary has moved west and south and through KDEN/KAPA the past
hour and expected to fire up additional thunderstorms for the next
several hours. Could see ILS/MVFR conditions with the
thunderstorms. Looks like another round of thunderstorms again for
Friday afternoon after 21z.

&&

.HYDROLOGY...
Issued at 245 PM MDT Thu Jul 1 2021

Flash flooding threat will remain a significant concern over the
next several hours, with the primary focus for heavy rain across
the lower foothills and into the I-25 corridor. Rainfall rates up
to about 2 inches per hour will remain possible in the stronger
storms.

Elevated flash flooding danger is also expected tomorrow
across the burn areas. Moisture remains with storm motions still
fairly slow, and heavy rainfall will be possible during the
afternoon hours.

Flash flood threat will turn limited for the weekend with some
storms possible over the higher terrain for both Saturday and
Sunday afternoons.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ035>041.

&&

SHORT TERM...Hiris
LONG TERM...Bowen
AVIATION...Entrekin
HYDROLOGY...Hiris
Hazardous weather outlook, Jul 1, 10:35 AM MDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1035 AM MDT Thu Jul 1 2021

COZ030>051-021645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1035 AM MDT Thu Jul 1 2021

...FLASH FLOOD WATCH FOR THE FOOTHILLS AND URBAN CORRIDOR TODAY...

This hazardous weather outlook is for northeast and north
central Colorado.

.DAY ONE...Today and Tonight

Increased thunderstorm activity is expected this afternoon and
evening. Storms will be slow moving and some will produce rainfall
of 1 to 3 inches in an hour or two, which could produce
significant flooding if it occurs over one of the new burn areas.
The threat is greatest over the east slopes of the Front Range
between 12 PM and 8 PM. There is a substantial threat of flooding
for the burn areas in Grand county as well though the potential
for a large flood event is less there. Minor flooding is possible
from heavy rainfall in other areas. The heavy rain threat will
decrease over the mountains this evening, but may linger on the
plains until around midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday afternoon and evening will see more scattered to
widespread showers and storms. Locally heavy rainfall is possible
due to slow storm motion and with convection focused over the
east slopes of the Front Range there is an elevated threat of
flash flooding for burn areas. The risk will decrease through the
weekend as a warmer, drier pattern sets in, though a low threat
will persist with regular afternoon convection. Temperatures will
gradually warm back into the upper 80s to lower 90s by the Fourth
of July holiday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of heavy rain or flooding would be appreciated.

In the hours before

Special weather statement, Jul 1, 12:56 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Denver CO
1256 PM MDT Thu Jul 1 2021

COZ045-011930-
Central and East Adams and Arapahoe Counties CO-
1256 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ADAMS COUNTY UNTIL
130 PM MDT...

At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Prospect Valley, or 35 miles northeast of Denver,
moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Adams
County.

LAT...LON 4000 10447 4000 10423 3987 10422 3988 10448
TIME...MOT...LOC 1855Z 321DEG 6KT 3995 10434

RPK
Local storm report, Jul 1, 2:13 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
213 PM MDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             4 W GREELEY             40.41N 104.82W
07/01/2021  M1.25 INCH       WELD               CO   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0202 PM     HAIL             GREELEY                 40.42N 104.74W
07/01/2021  M1.00 INCH       WELD               CO   BROADCAST MEDIA

&&
Special weather statement, Jul 1, 2:24 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Denver CO
224 PM MDT Thu Jul 1 2021

COZ040-045-012045-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
224 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARAPAHOE COUNTY
UNTIL 245 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm near
Watkins, or 20 miles east of Denver, moving south at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3974 10465 3974 10442 3962 10442 3962 10449
      3965 10449 3966 10450 3965 10452 3963 10451
      3963 10453 3962 10452 3962 10457 3963 10458
      3962 10459 3962 10464
TIME...MOT...LOC 2023Z 342DEG 9KT 3970 10456

RPK
Local storm report, Jul 1, 2:44 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     FLASH FLOOD      2 N GARDEN CITY         40.42N 104.69W
07/01/2021                   WELD               CO   FIRE DEPT/RESCUE

            GREELEY FIRE DEPARTMENT HAS CLOSED STREETS
            AND IS DOING RESCUES (FROM FLOODED CARS) IN
            NORTHEAST GREELEY.

0236 PM     FLASH FLOOD      2 W EVANS               40.38N 104.74W
07/01/2021                   WELD               CO   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

0230 PM     HEAVY RAIN       1 WNW GREELEY           40.43N 104.77W
07/01/2021  E4.40 INCH       WELD               CO   PUBLIC

&&
Local storm report, Jul 1, 3:13 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     FLASH FLOOD      2 SE GREELEY            40.41N 104.72W
07/01/2021                   WELD               CO   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

0248 PM     FLASH FLOOD      2 NNW GARDEN CITY       40.42N 104.70W
07/01/2021                   WELD               CO   LAW ENFORCEMENT

            THERE IS SIGNIFICANT FLASH FLOODING BETWEEN
            11TH STREET AND 8TH STREET AND FROM 14TH
            AVENUE, EAST, ALL THE WAY INTO DOWNTOWN.
            PLEASE AVOID THESE AREAS AND TAKE ALTERNATE
            ROUTES SO YOU DON’T PLACE YOURSELF OR
            OTHERS IN DANGER!.

0236 PM     FLASH FLOOD      2 W EVANS               40.38N 104.74W
07/01/2021                   WELD               CO   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

0234 PM     FLASH FLOOD      2 N GARDEN CITY         40.42N 104.69W
07/01/2021                   WELD               CO   FIRE DEPT/RESCUE

            GREELEY FIRE DEPARTMENT HAS CLOSED STREETS
            AND IS DOING RESCUES (FROM FLOODED CARS) IN
            NORTHEAST GREELEY.

0230 PM     HEAVY RAIN       1 WNW GREELEY           40.43N 104.77W
07/01/2021  E4.40 INCH       WELD               CO   PUBLIC

0202 PM     HAIL             GREELEY                 40.42N 104.74W
07/01/2021  M1.00 INCH       WELD               CO   BROADCAST MEDIA

0139 PM     HAIL             4 W GREELEY             40.41N 104.82W
07/01/2021  M1.25 INCH       WELD               CO   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&
Special weather statement, Jul 1, 3:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
336 PM MDT Thu Jul 1 2021

COZ039-012200-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
336 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOULDER COUNTY UNTIL
400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near
Niwot, or 29 miles south of Fort Collins, moving east at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Boulder, Longmont and Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4021 10506 4012 10505 4001 10518 4013 10531
      4026 10514
TIME...MOT...LOC 2135Z 276DEG 6KT 4013 10519

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:20 PM MDTAreal Flood AdvisoryBOUWeld115 min
Jun 30, 8:50 PM MDTFlash Flood WarningBOUWeld3 hr
Jun 30, 10:32 PM MDTFlash Flood WarningBOUWeld3 hr
Jul 1, 12:56 AM MDTFlash Flood WarningBOUWeld3 hr
Jul 1, 8:46 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 7 more12 hr
Jul 1, 11:27 AM MDTAreal Flood AdvisoryBOUElbert93 min
Jul 1, 11:49 AM MDTFlash Flood WarningBOULarimer116 min
Jul 1, 11:51 AM MDTAreal Flood AdvisoryBOUWeld84 min
Jul 1, 12:13 PM MDTFlash Flood WarningBOUClear Creek, Gilpin86 min
Jul 1, 12:21 PM MDTAreal Flood AdvisoryBOUElbert114 min
Jul 1, 12:24 PM MDTFlash Flood WarningBOUWeld2 hr
Jul 1, 12:28 PM MDTAreal Flood AdvisoryBOUWeld92 min
Jul 1, 12:30 PM MDTSpecial Weather StatementBOUAdams30 min
Jul 1, 12:56 PM MDTSpecial Weather StatementBOUAdams34 min
Jul 1, 12:58 PM MDTAreal Flood AdvisoryBOUGrand92 min
Jul 1, 1:05 PM MDTAreal Flood AdvisoryBOUAdams, Weld85 min
Jul 1, 1:12 PM MDTAreal Flood AdvisoryBOUWeld93 min
Jul 1, 1:25 PM MDTAreal Flood AdvisoryBOUDouglas95 min
Jul 1, 1:28 PM MDTFlash Flood WarningBOUWeld2 hr
Jul 1, 1:33 PM MDTAreal Flood AdvisoryBOUGrand87 min
Jul 1, 1:55 PM MDTAreal Flood AdvisoryBOUElbert95 min
Jul 1, 2:20 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe3 hr
Jul 1, 2:24 PM MDTSpecial Weather StatementBOUArapahoe21 min
Jul 1, 2:26 PM MDTSevere Thunderstorm WarningBOUArapahoe34 min
Jul 1, 2:52 PM MDTAreal Flood AdvisoryBOUBoulder, Larimer83 min
Jul 1, 3:04 PM MDTAreal Flood AdvisoryBOUArapahoe86 min
Jul 1, 3:09 PM MDTFlash Flood WarningBOULarimer114 min
Jul 1, 3:17 PM MDTAreal Flood AdvisoryBOUBoulder88 min
Jul 1, 3:21 PM MDTFlash Flood WarningBOUArapahoe114 min
Jul 1, 3:51 PM MDTAreal Flood AdvisoryBOULarimer84 min
Jul 1, 3:55 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver95 min
Jul 1, 4:03 PM MDTAreal Flood AdvisoryBOUBoulder87 min
Jul 1, 4:27 PM MDTAreal Flood AdvisoryBOUJefferson93 min
Jul 1, 4:36 PM MDTFlash Flood WarningBOUJefferson84 min
Jul 1, 4:42 PM MDTAreal Flood AdvisoryBOULarimer93 min
Jul 1, 5:19 PM MDTAreal Flood AdvisoryBOUPark86 min
Jul 1, 5:57 PM MDTAreal Flood AdvisoryBOUJefferson, Park93 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.